Man (88) died of skin peeling condition after allergic reaction

Coroner’s Court hears Gerald Keegan told his daughter he was not allergic to penicillin

A Co Louth man died at Beaumont Hospital of a severe skin peeling condition resulting from an allergic reaction to antibiotics, an inquest has heard.  Photograph: Eric Luke/The Irish Times.

A Co Louth man died at Beaumont Hospital of a severe skin peeling condition resulting from an allergic reaction to antibiotics, an inquest has heard. Photograph: Eric Luke/The Irish Times.

 

An elderly Co Louth man died of a severe skin peeling condition resulting from an allergic reaction to antibiotics.

Gerald Keegan (88) developed the life threatening condition after taking Augmentin, which contains penicillin, an inquest heard.

The condition results in toxic epidermal necrolysis, causing the epidermis to separate from the dermis.

Mr Keegan, from Faughart, Dundalk, died at Beaumont Hospital on August 18th, 2015. He was admitted following a deterioration in blood test results which were later understood to be connected to bronchial pneumonia. He also suffered from kidney problems.

Mr Keegan was treated with the antibiotics Augmentin as staff were unaware he was allergic to penicillin. An inquest into his death heard that he had developed an allergic reaction to an antibiotic containing penicillin 18 months previously.

However when staff in Beaumont asked whether he had any allergies to medication, they were told he did not.

Penicillin

Mr Keegan’s daughter, Olive Keegan, said her father was a “well man” who was rarely on antibiotics. She recalled being asked whether he was allergic to penicillin on the ward at Beaumont Hospital.

“I checked with Dad and asked was he allergic to penicillin and he said no he wasn’t,” she said.

Four days before his death it became clear he was having a toxic reaction to the antibiotic and he was moved to the intensive care unit. The condition spread further to his hands and feet.

“He was in severe pain and his skin was peeling off all over his body,” Ms Keegan said in her deposition.

Pathologist Dr Marie Staunton carried out a postmortem which found the cause of death was multi-organ failure secondary to a severe peeling skin rash due to allergic reaction to penicillin class antibiotics.

There was evidence of a bronchial pneumonia that had been present for a number of days and could explain the deterioration in Mr Keegan’s blood tests.

The skin condition is also known as Stevens-Johnson syndrome, Dublin Coroner’s Court heard.

“It causes severe skin damage, not unlike burns,” Coroner Dr Myra Cullinane said.

She returned a verdict of death due to adverse drug reaction.